The US Food and Drug Administration (FDA) is requiring a boxed warning on metoclopramide, a drug used to treat certain gastrointestinal tract conditions, to alert physicians and patients that prolonged use of the drug is known to cause movement disorders.
The agency is requiring the makers of the drug to update the labeling and create a risk mitigation strategy to make sure physicians and patients are aware of the risk. Metoclopramide is used as a short-term treatment in patients with treatment-resistant gastroesophageal reflux disease or in patients with diabetic gastroparesis. Despite a warning on the existing labeling that patients taking the drug for extended periods risk developing tardive dyskinesia, the agency continues to receive reports of this disorder emerging in patients who take metoclopramide.
Kuehn BM. Metoclopramide Risks. JAMA. 2009;301(16):1647. doi:10.1001/jama.2009.537